Friday, July 30, 2010

Homicide added to the list of list of complaints against abortionist Andrew Rutland

From the OC Register:
The Medical Board of California has expanded its list of accusations against an Anaheim Hills doctor to include homicide in the death of an abortion patient last summer.....

After an autopsy, the Los Angeles County Coroner's office listed the death as accidental. But on June 21, 2010, the chief medical examiner reclassified the death as a homicide. Rutland responded by sending a letter to a long list of people, including the U.S. Attorney General, California's two senators, various U.S. House members and even Oprah Winfrey, claiming that he's being persecuted because he's an abortion provider....

According to the board's current complaint, Ying Chen was 16 to 16 ½ weeks pregnant when she went to Rutland's San Gabriel office seeking an abortion on July 28, 2009. Rutland later told the board he gave the patient a diluted lidocaine solution as an anesthetic. Shortly afterward, the patient began having a reaction. Rutland and two other doctors at the office, one of them an acupuncturist, began performing CPR on the victim. Paramedics arrived and found Chen in full cardiac arrest. She was taken to a hospital, where she died six days later.

The board determined that a "significant delay" had passed between Chen's adverse reaction and the 911 call. It also said Rutland had "failed to recognize lidocaine toxicity," didn't begin resuscitative measures quickly enough, and that the facility was inadequately equipped to deal with an emergency.


  1. Argh! Why can't these quacks get it, cutting corners on anesthesia using lidocaine for conscious sedation doesn't pay off! Lidocaine is not intended for use intraveinously for conscious sedation, and doing so greatly increases the risk of lidocaine toxicity:
    "Lidocaine toxicity occurs with unintended intravascular administration or with administration of an excessive dose."

    Lidocaine is a common anesthetic used to control pain during surgical procedures. When it is administered intravenously, there is a risk of overdose and lidocaine toxicity symptoms. Lidocaine is metabolized or processed in the body through the liver. As a result, the condition of the liver can influence how quickly the drug affects the body. If an unexpectedly fast processing of the drug occurs, the likelihood of toxicity substantially increases.

  2. Anonymous3:06 PM

    Which quack said that the Lidocaine was used intravenously?

  3. Xylocaine (lidocaine HCl) Injections are indicated for production of local or regional anesthesia by infiltration techniques such as percutaneous injection and intravenous regional anesthesia by peripheral nerve block techniques such as brachial plexus and intercostal and by central neural techniques such as lumbar and caudal epidural blocks, when the accepted procedures for these techniques as described in standard textbooks are observed."

    "The onset of anesthesia, the duration of anesthesia and the degree of muscular relaxation are proportional to the volume and concentration (ie, total dose) of local anesthetic used. Thus, an increase in volume and concentration of Xylocaine Injection will decrease the onset of anesthesia, prolong the duration of anesthesia, provide a greater degree of muscular relaxation and increase the segmental spread of anesthesia. However, increasing the volume and concentration of Xylocaine Injection may result in a more profound fall in blood pressure when used in epidural anesthesia. Although the incidence of side effects with lidocaine HCl is quite low, caution should be exercised when employing large volumes and concentrations, since the incidence of side effects is directly proportional to the total dose of local anesthetic agent injected."

    Also, did you miss this?
    "Lidocaine toxicity occurs with unintended intravascular administration or with administration of an excessive dose."
    Regardless of if it was given as a regional block or intravenously, the doc purposely overdosed the lidocaine in order to induce conscious sedation, which is contraindicated and could jeopardize the health of the patient.